Side effect of DOAK

Background: 67-year-old woman with known COPD and atrial fibrillation (AF) admitted to hospital with chest and abdominal pain. Medicines (Eliquis). Acute coronary heart disease was ruled out, preliminary diagnosis; AF with constipation. Demonstrated gradually decreasing Hb, other blood tests ruled out active infection / haematological disease. X-rays of the abdomen and chest as well as gastroscopic examination showed no active bleeding. Neither abdominal CT nor ultrasound of the abdomen was performed. Sent home and returned to hospital the same day due to reduced general condition and low Hb. Developed cardiac arrest - suspected internal bleeding.

Findings: The autopsy showed over 1 liter of blood in the abdominal cavity starting from a ruptured spleen. No signs of injury (beyond following resuscitation attempts). Microscopic examination of the spleen was inconspicuous.

Significance: Very rare side effect of DOAK (direct-acting oral anticoagulants), but reported in the literature. The case emphasizes the importance of being aware of rare drug side effects in an exclusion diagnosis, where a quick assessment can be decisive for the outcome.

 
Page visits: 72